By Gary M. White, MD
Multiple eruptive melanocytic nevi in a young child 1 year after being treated for Langerhans cell histiocytosis.
Eruptive melanocytic nevi (EMN) is the sudden appearance of multiple melanocytic nevi (MN). Perry et al [JAAD 2016;75;1045] proposed the following diagnostic criteria occurring within a 6 month period:
EMN is seen in association with bullous diseases, immunosuppression, and various drugs including interferon [J Cutan Med Surg. 2013 Nov-Dec;17(6):410-3], sorafenib, and vemurafenib [JAMA Derm 2014;150;1209], and primary adrenocortical insufficiency [Clin and Exp Derm 2013;38;927].
One patient was documented to experience involution of BRAF inhibitor-induced EMN following the concomitant addition of a MEK inhibitor, cobimetinib [JAMA Dermatol. 2014 Nov;150(11):1209-12].
The risk of melanoma in patients with EMN is unknown. Until further studies are done, education of the patient about the ABCDEs of melanoma, sun protection, self exam, and yearly visits to the dermatologist for skin screening is recommended.
Multiple eruptive nevi in the groin of the same patient above. Since he never got sun in this area, it supports the idea that the EMN were related to the Langerhans cell histiocytosis and its treatment.
Homepage | FAQs | Use of Images | Contact Dr. White